Medically reviewed by C.H. Weaver M.D. Medical Editor 8/2018
While it is more common to lose weight while undergoing cancer treatment, some patients do gain weight. Chemotherapy, hormone therapy and steroid medications may all lead to weight gain. Notify your doctor if you have gained 5 pounds or more in one week. Also, work towards maintaining your weight with a healthy diet, exercise and stress reduction.
What causes weight gain?
Weight gain is commonly caused by an imbalance between calories taken in through the diet and energy expended through exercise. In cancer patients, weight gain may also be a side effect of cancer treatment.
Chemotherapy: Some chemotherapy drugs cause water retention, which may make you feel heavy. Also, you may exercise less when you are on chemotherapy. This may be because you feel tired or fatigued, a symptom that may be caused by anemia, which is a low red blood cell count.
Hormone therapy: Hormone therapy involves medications that decrease the amount of estrogen or progesterone in women or testosterone in men. You may receive hormone therapy if you have breast, uterine, prostate or testicular cancer. Hormone therapy can make you gain weight by changing how you metabolize foods.
Steroid medication: Some chemotherapy regimens may contain steroids. Steroids can cause fat deposits to develop (often between the shoulder blades). Some people also experience a round or full face. These side effects occur most often with long term use. This is expected and will go away over time, once steroids are discontinued.
What can I do to manage weight gain?
Try these tips for managing weight gain:
- Exercise daily
- Eat a balanced, but low-calorie diet
- Increase intake of fruits and vegetables
- Decrease intake of simple sugars and refined flour
- Drink plenty of water
- Manage stress
Notify your doctor immediately if your weight gain is due to water retention. Symptoms of water retention are:
- Swelling around ankles and wrists
- Ring, wristwatch, bracelet or shoe that fits tighter than usual
- Pitting (small indentations left on the skin after pressing on the swollen area)
- Decreased flexibility in a hand, elbow, wrist, fingers or leg
- Skin that feels stiff or taut